Treating PCP Overdose

| last updated


Can You Overdose on PCP?

PCP (phencyclidine) is a dissociative anesthetic. Commonly known as “angel dust,” people use it recreationally because it leads to feelings of euphoria.

It’s difficult to quantify an overdose on PCP. Studies have found that doses between 5mg and 10mg can cause psychotic symptoms, as well as a catatonic state. Doses greater than 10mg usually result in coma and, less often, death.1 This article provides information about PCP overdose and recovery, including:


Signs and Symptoms of Overdose

Get Help for PCP Abuse

Call 1-888-319-2606

Who Answers? if you or someone you love would like more information about recovery programs for PCP.

The following are potential physical symptoms of an overdose of PCP:1

  • Loss of muscle control
  • Nystagmus (repetitive, involuntary eye movements)
  • Increased body temperature
  • Kidney failure
  • Flushed skin
  • Hypertension
  • Tachycardia
  • Irregular breathing
  • Diminished response to pain
  • Convulsions
  • Catatonia
  • Coma

People who have overdosed on PCP can also experience hallucinations, delusions, and paranoia. They can harm themselves in severe and unusual ways, partly because of the numbing, analgesic effect of the drug. Some users have removed their eyes, walked into traffic, and jumped off buildings.1

Getting Help

If you believe someone who has been using PCP is in medical danger, do not leave him or her alone. People who overdose on PCP may lose consciousness and die from an obstructed airway, depressed breathing, or even a heart attack. Turn the unconscious person on his or her side and call 911.


Risk Factors for Overdose

Given that PCP is illegal, users often don’t know the purity or dose of the drug. Some people are unaware that they are even taking PCP because it is often added to marijuana, LSD, and other substances.

Common risk factors for PCP addiction and overdose include:

Young PCP abuser on the street
  • Age and gender (especially young men aged 18 to 34).
  • A history of abuse or addiction.
  • Geographic location – use is more common in the Northeast and the West Coast.
  • Tolerance, as regular users end up taking higher and higher doses.
  • Mixing PCP with other drugs and/or alcohol.
  • A family history of addiction.
  • Using PCP to cope with problems.
  • Having a mental health diagnosis.
  • Peer group use of PCP.3


PCP Overdose Treatment

Treatment for a PCP overdose may include the following.1

  • Stabilization. Upon arrival at the emergency room, health care professionals will attempt to take vital signs, assess for a patent airway, secure intravenous access, stabilize the patient (performing CPR, if necessary), and next provide symptomatic treatment.
  • Diagnosis. Next, the treating health care professional will determine the cause(s) of the symptoms. Toxicology screening will be conducted to assess for the presence and levels of PCP, as well as whether additional drugs or alcohol were consumed.
  • Sedation. Health care professionals may place the person in restraints or under sedation as many people under the influence of PCP become violent and/or suicidal. Psychotic symptoms may be treated with medications.
  • Activated charcoal. Staff may administer activated charcoal to prevent further absorption of any drugs from the digestive tract into the person’s system.
  • Treatment of any seizures. Seizures will be controlled with medications.
  • Heart monitoring. Patients with severe cardiac symptoms are placed on heart monitoring.

Factors such as height, weight, age, general health, tolerance, and whether alcohol or other substances were simultaneously ingested are important factors in the outcome of a PCP overdose.


Can You Die From a PCP Overdose?

Ready to Quit PCP?

Call 1-888-319-2606

Who Answers? to speak to a recovery support specialist about a rehab program for PCP or addiction to another drug.


It is possible to die from an overdose. Most fatalities are the result of accidental or self-inflicted harm rather than the toxic effects of overdose.5 Diminished breathing capacity can deprive the tissues of oxygen, damage vital organs, and may cause death, as can convulsions, seizures, renal failure, and cardiac arrest.

According to a study by the Substance Abuse and Mental Health Services Administration (SAMHSA), hospital emergency visits related to the use of PCP increased more than 400% between 2005 and 2011, from 14,825 to 75,538 visits.4

For those who survive PCP overdose, the long-term effects of PCP abuse may include:5

  • Depression.
  • Memory loss.
  • Speech problems.
  • Limited thought processes.
  • Social withdrawal.
  • Weight loss.
  • Suicidal ideation.


Recovering From an Overdose

Most people survive overdoses, but the use of PCP is a high-risk, potentially self-destructive behavior that is commonly associated with addiction and dependence. Many individuals go to a rehabilitation facility after receiving emergency overdose treatment. Getting immediate help will minimize your chances of relapsing.

Substance abuse disorders are not always easily treated, so working with trained professionals is the best place to start. The first step to treatment is recognizing and accepting that there is a problem. The good news is that cravings can stop, the need or desire to use can end, and recovery is possible, particularly with the right support and treatment.

Services for PCP recovery include:7

Person who overdosed on PCP in hospital bed

After completing a recovery program, aftercare or follow-up care can help prevent a relapse. Aftercare can take a number of forms and include individual and group counseling, 12-step meetings, outpatient treatment, or sober living.


Find a Recovery Center

If you need help choosing a program for PCP addiction or overdose, call our helpline today at 1-888-319-2606 Who Answers? . A rehab support specialist can help you locate a program based on your insurance and other personal preferences, such as location and cost.

Sources

[1]. Bey, Tareg MD. and Anar Patel, MD. (2007). PMCID: Phencyclidine Intoxication and Adverse Effects: A Clinical and Pharmacological Review of an Illicit Drug. California Journal of Emergency Medicine.

[2]. Center for Disease Control. (2016). Emergency Department Visits for Drug Poisoning: United States. 2008-2011.

[3]. The Mayo Clinic. (2014). Risk Factors.

[4]. Substance Abuse and Mental Health Services Administration. (2013). PCP-related emergency department visits rose 400 percent over six years.

[5]. National Institute on Drug Abuse. (2016). What are Hallucinogens?

[6]. National Drug Intelligence Center. (2006). PCP Fast Facts.

[7]. National Institute on Drug Abuse. (2012). Principles of Drug Addiction Treatment: A Research-Based Guide (Third Edition).

Give us a call anytime 24/7

You are never too old to improve your health and quality of life!

Call 1-888-319-2606 Who Answers?
Last updated on December 7, 2018
2018-12-07T23:46:14+00:00